Funnel Cloud, Appanoose
- When
- May 31, 6:26 PM CST
- Where
- Appanoose County, 0.97 mi E of Cincinnati
- Reported by
- Public
- Coordinates
- 40.628, -92.902
The public reported a funnel cloud near Cincinnati.
A few weak thunderstorms formed across central Iowa. One storm produced a brief funnel cloud across southern Appanoose County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A few weak thunderstorms formed across central Iowa. One storm produced a brief funnel cloud across southern Appanoose County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 5:33 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 633 PM CDT TUE MAY 31 2016 .SHORT TERM.../Tonight/ Issued at 356 PM CDT Tue May 31 2016 Main forecast concerns include timing of precip out of the CWA this evening...as well as fog potential later tonight. Line of showers with scattered TSRA will continue working its way eastward across the CWA the rest of this afternoon into this evening...ahead of a surface cold front. Marginal risk of severe weather will remain at least until early-mid evening...when the boundary layer will begin stabilizing. Effective shear is negligible but MLCAPE values are supportive of at least brief updrafts with hail and strong wind potential. Funnel clouds are possible especially on the leading edge of the convection...as supported by SPC non-supercell tornado parameters. TSRA will also be capable of producing brief heavy rainfall but any flooding impacts are expected to be isolated and sub-warning criteria at worst. Guidance times the front and precip out of the CWA by 06-09Z...with winds becoming rather light and variable. With decreasing cloud cover...fog will become a possibility especially southeastern half to third of the CWA. Hi-res models suggest fog formation...with dense fog possible...after 04Z. Will add mention of fog to the grids. .LONG TERM.../Wednesday through Tuesday/ Issued at 356 PM CDT Tue May 31 2016 Primary concern through the period will be precip trends toward the end of the week. Weak convection from the current system should have exited southeastern sections at onset giving way to decreasing clouds in drying subsident northwest flow. This will lead to dry conditions into Thursday. The next precip window will begin later in the day as warm advection begins to spill over the h85/h7 ridging, and some weak surface convergence develops along a very subtle northwest Iowa warm front. Instability, convergence and forcing are all fairly weak however, and mainly north, so pops will remain on the low end. The potential for more appreciable convection increases somewhat later Friday however. Both the instability and deep layer shear increase slightly heading into peak heating with the potential for surface based development along a cold front which should be moving through the Siouxland area around 00z. This will be coupled with decent deep QG forcing and have raised pops into the likely category, expecting a lower end MCS. Weak warm advection and low level moisture transport just ahead of the boundary should maintain the convection into the evening to some extent but what intensity there is should wane fairly quickly. Much of the available Cape will be based on surface heating which will wane through the evening. Have also continued chance pops into Saturday, but this would mainly be for unfocused weak showers or isolated storms in broad low level cyclonic flow. The remainder of the extended forecast looks dry with fairly inactive northwest flow. Temperatures and humidity levels will remain near normal with fairly pleasant conditions. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 633 PM CDT Tue May 31 2016 MVFR to IFR showers and isolated thunderstorms currently along and east of a line from ALO to LWD will depart central Iowa by late this evening. Areas of MVFR to IFR fog are expected to develop across east central Iowa tonight, impacting ALO, OTM, and possibly DSM. VFR conditions and westerly winds are expected tomorrow after the fog lifts. && .DMX Watches/Warnings/Advisories... None. && SHORT TERM...Zogg LONG TERM...Small AVIATION...Skow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 841 AM CDT TUE MAY 31 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 841 AM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY. SOME OF THE STORMS MAY BE STRONG TO SEVERE...WITH THE BEST CHANCES ALONG AND EAST OF INTERSTATE 35. THE PRIMARY THREATS WILL BE GUSTY WINDS AND LARGE HAIL. A FEW STRONG STORMS ARE POSSIBLE EARLY THIS EVENING...AGAIN MAINLY EAST OF INTERSTATE 35. NON-SEVERE THUNDERSTORMS ARE POSSIBLE INTO TONIGHT ACROSS THE SAME AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN FROM FRIDAY INTO SATURDAY. AT THIS TIME...THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ZOGG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL NORTHWOOD 43.44N 93.21W
05/31/2016 E0.25 INCH WORTH IA LAW ENFORCEMENT
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
207 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL NORTHWOOD 43.44N 93.21W
05/31/2016 E0.50 INCH WORTH IA LAW ENFORCEMENT
CORRECTED: DIME SIZED HAIL.
&&
BSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 243 PM CDT TUE MAY 31 2016 IAZ027-028-037>039-048-049-059>061-072-073-312345- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-DALLAS-POLK- JASPER-MADISON-WARREN- INCLUDING THE CITIES OF...PARKERSBURG...CLARKSVILLE... SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY... IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...REINBECK... CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...AMES... MARSHALLTOWN...PERRY...WAUKEE...ADEL...DES MOINES...NEWTON... WINTERSET...EARLHAM...INDIANOLA...NORWALK...CARLISLE 243 PM CDT TUE MAY 31 2016 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS IN CONJUNCTION WITH THE SHOWERS AND STORMS MOVING ACROSS CENTRAL IOWA. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION. ZOGG
The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
1 funnel cloud. Local standard time, as filed.
The public reported a funnel cloud near Cincinnati.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633513.